Georgia, 2020Hail and Damaging Winds in Georgia, July 18 to 19, 2020
July 18 to 19, 2020 · NWS FFC · 6 events in 5 counties and zones
Despite a broad, weak but persistent area of high pressure across the region, ample moisture and strong daytime heating resulted in a moderately unstable atmosphere and isolated to scattered strong to severe thunderstorms each afternoon across parts of north Georgia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $83,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Despite a broad, weak but persistent area of high pressure across the region, ample moisture and strong daytime heating resulted in a moderately unstable atmosphere and isolated to scattered strong to severe thunderstorms each afternoon across parts of north Georgia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 18, 2:46 PM EST, 59 minutes earlier.
Area forecast discussion, Jul 18, 2:46 PM EST, 59 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
346 PM EDT Sat Jul 18 2020
.SHORT TERM /Tonight through Sunday Night/...
Scattered showers and thunderstorms popping up across the state
this afternoon should continue through the evening hours before
diminishing for the night. These storms so far have not reached
severe criteria yet but there are a few strong ones. Mainly seeing
brief periods of of heavy rain, gust to 30kt, and lightning.
Weak surface and Mid and upper level ridge remains in place
through the short term and should help to keep these storms from
getting to strong. The Mid to upper level ridging is centered
mainly across N GA right over the deeper lower level moisture
moving in from the NE. Warm temps aloft between area also limiting
available energy for storms. This should continue through the
short term so will pretty much see a repeat of this Sunday
afternoon/evening.
Daytime high temps remain mainly in the 90s with 80s in the the NE
GA mountains. Low temps will continue in the 70s.
01
.LONG TERM /Monday through Saturday/...
High pressure and weak zonal flow will remain in place for most of
the forecast period. High pressure aloft will keep us in a hot an
humid pattern fueling afternoon thunderstorms. Wednesday appears
most likely to contain strong thunderstorms across northern Georgia
as a weak impulse moves through. That being said, the heat will
provide enough instability each day for the occasional pulse
convective storm to become strong to severe with damaging winds
being the primary threat.
By Friday, a cold front will sink into the Tennessee River Valley.
This front will act more like as a moisture gradient boundary, as it
won't actually provide much in the way of relief from the hot
temperatures. Right now, models are showing the front stalling in
Tennessee increasing precip chances for Northern Georgia before
sliding off to the east.
The heat is going to be the big story for the week. Temperatures
will run 3 to 4 degrees above normal for the week. Highs will remain
in the low to mid 90s. Heat indices could be as high as 105 in
central Georgia by Tuesday of next week, while widespread low 100's
are likely. The afore mentioned boundary should take some of the
edge off the heat indices as things dry out a little bit but the
heat will remain.
Vaughn
&&
.AVIATION...
18Z Update...
SHRA/TSRA popping up across the area and should see TAF sites
affected over the next few hours. Should see these showers continue
through Thu evening hours before diminishing after sunset. Will
see another round Sunday afternoon. Ceilings should be mainly VFR
except in and around SHRA/TSRA where you will see MVFR ceilings
this afternoon and Sunday afternoon. Winds will stay out of the W
to NW at 10kt or less. Will see some VRB gust in the 20-30kt range
in and around convective activity.
//ATL Confidence...18Z Update...
Confidence high on all elements.
01
&&
.PRELIMINARY POINT TEMPS/POPS...
Athens 74 95 74 96 / 30 40 20 30
Atlanta 74 92 75 94 / 30 40 20 30
Blairsville 68 86 68 89 / 30 60 30 40
Cartersville 73 94 73 95 / 30 40 20 20
Columbus 75 96 76 98 / 10 30 10 40
Gainesville 73 92 73 93 / 30 40 30 30
Macon 73 96 75 97 / 10 20 10 30
Rome 73 94 73 96 / 20 40 20 20
Peachtree City 72 93 73 95 / 20 40 20 30
Vidalia 74 96 75 97 / 5 20 10 30
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...01
LONG TERM....Vaughn
AVIATION...01
Hazardous weather outlook, Jul 18, 10:48 AM EST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
1148 AM EDT Sat Jul 18 2020
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191600-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
1148 AM EDT Sat Jul 18 2020
This Hazardous Weather Outlook is for portions of North and Central Georgia.
.DAY ONE...This Afternoon and Tonight...
Isolated to scattered thunderstorms are expected, mainly during the
afternoon and evening. A few strong thunderstorms are possible with
strong, gusty winds, frequent lightning and locally heavy rain.
Heat index values of 97 to 104 degrees can be expected over much of
the area outside of the mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday...
For Sunday and Monday, isolated to scattered thunderstorms are
expected across the area during the afternoon and evening hours. A
few strong storms are possible with strong, gusty winds, frequent
lightning, small hail and locally heavy rainfall.
For Tuesday through Friday, Scattered to numerous thunderstorms are
expected across the area. A few storms may be strong to severe with
damaging winds, frequent lightning, hail and locally heavy rainfall.
Heat index values of 100 to 105 degrees can be expected over much of
the area outside of the mountains through Friday.
In the hours before
Special weather statement, Jul 18, 12:59 PM EST, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
159 PM EDT Sat Jul 18 2020
GAZ038-039-181830-
Wilkes GA-Oglethorpe GA-
159 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WILKES AND
NORTHEASTERN OGLETHORPE COUNTIES UNTIL 230 PM EDT...
At 158 PM EDT...a strong thunderstorm was over Norman, or 11 miles
south of Middleton. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Tignall, Jacksons Crossroads, Mallorysville, Delhi and Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3384 8278 3392 8289 3400 8290 3400 8288
3398 8286 3398 8285 3399 8284 3397 8278
3397 8275 3399 8272 3390 8266
TIME...MOT...LOC 1758Z 222DEG 3KT 3394 8278
WIND...40MPHSpecial weather statement, Jul 18, 1:22 PM EST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
222 PM EDT Sat Jul 18 2020
GAZ011-019-181845-
Chattooga GA-Floyd GA-
222 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CHATTOOGA AND
SOUTHWESTERN FLOYD COUNTIES UNTIL 245 PM EDT...
At 221 PM EDT...a strong thunderstorm was near Coosa, or 8 miles
northwest of Rome. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Rome, Coosa and Holland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3441 8536 3434 8519 3416 8527 3416 8543
3418 8544 3432 8547
TIME...MOT...LOC 1821Z 027DEG 1KT 3432 8532
WIND...40MPHSpecial weather statement, Jul 18, 1:30 PM EST, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
230 PM EDT Sat Jul 18 2020
GAZ001-002-181900-
Walker GA-Dade GA-
230 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR WALKER AND DADE COUNTIES UNTIL
300 PM EDT...
At 230 PM EDT...a strong thunderstorm was over Cooper Heights, or 7
miles northwest of Lafayette. This storm was nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lafayette, Chickamauga, Linwood, Cooper Heights, Noble and Rock
Spring.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3491 8541 3483 8521 3466 8526 3469 8542
3477 8552
TIME...MOT...LOC 1830Z 027DEG 1KT 3479 8536
WIND...40MPHSpecial weather statement, Jul 18, 2:45 PM EST, 1 hour before
Special Weather Statement
National Weather Service Peachtree City GA
345 PM EDT Sat Jul 18 2020
GAZ012-020-182015-
Gordon GA-Bartow GA-
345 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GORDON AND NORTHWESTERN
BARTOW COUNTIES UNTIL 415 PM EDT...
At 345 PM EDT...a strong thunderstorm was over Folsom, or 9 miles
southeast of Calhoun...moving northwest at 5 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Calhoun, Adairsville, Sonoraville and Folsom.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3435 8474 3428 8492 3442 8502 3449 8492
3451 8480
TIME...MOT...LOC 1945Z 152DEG 5KT 3438 8487
WIND...40MPHSpecial weather statement, Jul 18, 3:26 PM EST, 19 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
426 PM EDT Sat Jul 18 2020
GAZ030-031-041-182100-
Polk GA-Haralson GA-Paulding GA-
426 PM EDT Sat Jul 18 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN POLK...NORTHEASTERN
HARALSON AND PAULDING COUNTIES UNTIL 500 PM EDT...
At 425 PM EDT...a line of strong thunderstorms was along a line
extending from Eubank Lake to near New Georgia. These storms were
nearly stationary.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of these storms include
Dallas, Hiram, Braswell, Yorkville, Eubank Lake, New Hope, Antioch
and Van Wert.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3398 8478 3382 8479 3384 8512 3400 8524
TIME...MOT...LOC 2025Z 156DEG 2KT 3387 8509 3385 8485
WIND...40MPHThunderstorm Wind, Paulding
- When
- July 18, 3:45 PM EST to 3:55 PM EST
- Where
- Paulding County, 2.16 mi WNW of Nebo
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 33.837, -84.867
The Paulding County Emergency Manager reported power lines blown down near the intersection of Villa Rica Highway and Pine Shadows Drive.
Thunderstorm Wind, Cobb
- When
- July 18, 3:54 PM EST to 4:45 PM EST
- Where
- Cobb County, 0.6 mi NE of Austell to 1.03 mi E of Mt Bethel
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- 911 Call Center
- Coordinates
- 33.807, -84.624
The Cob County 911 center reported numerous trees and power lines blown down across the county from the Powder Springs, Austell and Mableton areas to East Cobb. A tree fell onto a truck on 6 Flags Road and a tree fell onto a house on Concord Close Circle SE. No injuries were reported.
Hail, Cobb
- When
- July 18, 4:08 PM EST to 4:18 PM EST
- Where
- Cobb County, 0.73 mi NE of Floyd
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 33.837, -84.570
The public reported hail the size of quarters near the intersection of Shannon Green Circle and Nickajack Road SW.
Thunderstorm Wind, Douglas
- When
- July 18, 4:12 PM EST to 4:37 PM EST
- Where
- Douglas County, 0.8 mi N of Lithia Spgs to 2.07 mi N of Midway
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- 911 Call Center
- Coordinates
- 33.791, -84.652
The Douglas County 911 center reported several trees and power lines blown down across the Lithia Springs area.
Thunderstorm Wind, Fulton
- When
- July 19, 5:20 PM EST to 5:30 PM EST
- Where
- Fulton County, 2.09 mi NNE of Alpharetta
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 34.099, -84.289
The public reported a tree blown down in the backyard of a home on Traywick Chase.
Thunderstorm Wind, Bartow
- When
- July 19, 5:59 PM EST to 6:25 PM EST
- Where
- Bartow County, 0.46 mi NNW of Kingston to 0.77 mi NNE of Kingston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 34.236, -84.954
The Bartow County Emergency Manager reported a few trees blown down across the city of Kingston. One tree fell onto a car, no injuries were reported.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 18 to 22, 202031 deaths · 18 events
- Rip Current in Wisconsin, July 18, 20201 death · 1 event
- Hail and Damaging Winds in Michigan, July 18 to 19, 20201 injured · $176,000 · 1 in hail · 31 events
- Tornadoes and Hail in Minnesota, July 18, 2020$100,000 · EF1 · 12 events
- Tornado and Hail in Wisconsin, July 18 to 19, 2020$133,000 · EF1 · 6 events
- Flash Flood and Damaging Winds in Michigan, July 18, 2020$261,000 · 60 kt wind · 4 events
- Flash Flood and Damaging Winds in Michigan, July 18, 20201 injured · $114,000 · 58 kt wind · 3 events
- Hail and Damaging Winds in Wisconsin, July 18 to 19, 2020$75,000 · 1 in hail · 8 events
- Tornadoes and Damaging Winds in Wisconsin, July 18, 2020EF1 · 12 events
- Damaging Winds in North Carolina, July 18, 2020$20,000 · 60 kt wind · 13 events
- Damaging Winds in Kansas, July 18, 2020$25,000 · 87 kt wind · 7 events
- Damaging Winds and Lightning Strike in North Carolina, July 18, 2020$25,000 · 50 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 909376, 909377, 909375, 909378, 909379, 909380.